New Mexico, 2004

Hail in New Mexico, August 12, 2004

August 12, 2004 · NWS ABQ · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 10:00 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 10:00 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT THU AUG 12 2004

CORRECTED PRODUCT TITLE

.UPDATE...SPREAD SEVERE WEATHER THREAT INTO THE RIO GRANDE VALLEY
THIS AFTERNOON AND THIS EVENING. A PASSING THERMAL TROUGH...SHORT
WAVE AND UPPER JET COULD WORK WITH STRONG SURFACE HEATING AND A
MOIST LOWER ATMOSPHERE TO CAUSE A FEW OF THE THUNDERSTORMS THAT ROLL
OFF THE NORTHWEST MOUNTAINS TO BECOME SEVERE AS THEY SWEEP ACROSS
THE CENTRAL VALLEY.

.PREV DISCUSSION...257 AM MDT THU AUG 12 2004
TODAY WILL BE ANOTHER ACTIVE DAY WEATHER WISE ACROSS PORTIONS OF THE
NEW MEXICO. FROM THE CENTRAL MOUNTAINS EAST...EXPECT ANOTHER
AFTERNOON AND EVENING OF STRONG TO SEVERE THUNDERSTORMS. THE UPR LVL
HIGH WILL REMAIN OVER AZ LEAVING NM IN NORTH TO NORTHWEST FLOW
ALOFT. SHOWERS AND THUNDERSTORMS THAT FORM OVER THE MOUNTAINS DURING
THE AFTERNOON WILL MOVE OFF INTO THE ADJACENT HIGH PLAINS AND
PERHAPS ONTO THE LOWER PLAINS FURTHER EAST AS THE AFTERNOON
PROGRESSES INTO THE EVENING HOURS. BY FRIDAY AFTERNOON...ANOTHER
ACTIVE DAY...WITH AN UPR LVL JET FORMING OVER THE AREA...THIS WILL
BRING A COLD FRONT THROUGH THE EASTERN PLAINS FOR A COOLER DAY
FRIDAY. EXPECTING ANOTHER EAST WIND EVENT DURING THE OVERNIGHT HOURS
THURSDAY NIGHT AND HAVE ALSO INCLUDED SOME PATCHY FOG AS WELL INTO
FRIDAY MORNING.

EXTENDED FORECAST WILL REMAIN THE SAME WITH VERY LITTLE TO NO
CHANGES. 16

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Aug 12, 9:47 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Special weather statement, Aug 12, 1:40 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-122200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
240 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR
CENTRAL AND EASTERN NEW MEXICO...

STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE OVER NORTHEAST AND
NORTH CENTRAL NEW MEXICO DURING MID AFTERNOON THEN MOVE STEADILY
SOUTH THROUGH EAST CENTRAL NEW MEXICO DURING LATE AFTERNOON AND
EARLY THIS EVENING.

STORMS NOW STRETCH FROM NEAR RATON SOUTH ALONG INTERSTATE 25 NEAR
LAS VEGAS. A PERIOD OF RAPID STORM DEVELOPMENT AND INTENSIFICATION
TO SEVERE LEVELS WITH POSSIBLE DAMAGING WINDS OF GREATER THAN 60
MPH AND 2 INCH DIAMETER HAIL IS EXPECTED FOR MUCH OF EASTERN AND
CENTRAL NEW MEXICO BETWEEN 3 PM AND 8 PM TODAY. THE GREATEST RISK
OF SEVERE WEATHER WILL BE ALONG AND EAST OF LINE FROM TAOS TO SANTA
FE TO EDGEWOOD TO MOUNTAINAIR AND TO RUIDOSO. THE THREAT AREA
EXTENDS EAST TO CLAYTON...TUCUMCARI...CLOVIS...PORTALES AND ROSWELL.

REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO
LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS AFTERNOON.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mora

When
August 12, 1:43 PM MST
Where
Mora County, 1 mi S of Wagon Mound
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.000, -104.700

Hail, Colfax

When
August 12, 2:19 PM MST
Where
Colfax County, 7 mi SW of Raton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -104.517

Hail, Colfax

When
August 12, 3:44 PM MST
Where
Colfax County, 12 mi E of Springer
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -104.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418791, 5418792, 5418793.